Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 122, NWS Des Moines, IA

May 29, 2007Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2007, 5:13 PM CDT for Adair County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2007, 5:13 PM CDT (22:13 UTC)
Expired
May 29, 2007, 5:45 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Adair County, IA

The radar

The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 292213
SVRDMX
IAC001-292245-
/O.NEW.KDMX.SV.W.0122.070529T2213Z-070529T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT TUE MAY 29 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA...

* UNTIL 545 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHEASTERN ADAIR COUNTY...OR ABOUT 45 MILES SOUTHWEST OF DES
  MOINES...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN ADAIR COUNTY AT 530 PM CDT

LAT...LON 4140 9439 4140 9425 4117 9424 4117 9425
      4116 9425 4116 9442 4116 9443

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 292235
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT TUE MAY 29 2007

IAC001-292245-
/O.CON.KDMX.SV.W.0122.000000T0000Z-070529T2245Z/
ADAIR IA-
535 PM CDT TUE MAY 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN ADAIR COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN TO 60 MPH.  THIS STORM WAS LOCATED 13 
MILES NORTHEAST OF ORIENT...OR ABOUT 38 MILES WEST OF DES 
MOINES...MOVING NORTH AT 35 MPH.

LAT...LON 4140 9439 4140 9425 4117 9424 4117 9425
      4116 9425 4116 9442 4116 9443

$$

VACHALEK
000 
WWUS53 KDMX 292245
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT TUE MAY 29 2007

IAC001-292255-
/O.EXP.KDMX.SV.W.0122.000000T0000Z-070529T2245Z/
ADAIR IA-
545 PM CDT TUE MAY 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAIR COUNTY
EXPIRES AT 545 PM CDT...

LAT...LON 4140 9439 4140 9425 4117 9424 4117 9425
      4116 9425 4116 9442 4116 9443

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:32 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 29, 3:32 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT TUE MAY 29 2007

.DISCUSSION...
WEAK SHEAR ENVIRONMENT WITH NO CAP ALLOWING TSRA TO DVLP OVR THE
CWA THIS AFTN. STORMS LKLY TO CONT UNTIL SNST WITH ISOLATED HAIL
LIKELY. OVR NGT HRS SHOULD BE QUIET WITH NEXT ROUND DVLPG DURING
THE DAY WED. WILL GO WITH A FLOOD WATCH FOR MUCH OF THE CWA WEST
OF I-35 AS ANTICEDENT CONDS QUITE WET AND IT WONT TAKE A WHOLE
LOT TO GET CREEKS AND STREAMS OUT OF THEIR BANKS. SYS SHOULD SHUNT
OFF WITH WX QUIETER UNTIL FRI NGT WHEN NEXT S/WV ROUNDS THE UPPER
TROF. ONCE THAT OCCURS IT SHOULD DRY OUT FOR A FEW DAYS BUT CANT
RULE OUT AN ISOLD TSRA HERE AND THERE WITH THE UPR LOW IN THE
VCNTY FOR THE NEXT SEVERAL DAYS. MODEL INCONSISTENCIES ABOUND AND
WILL CONT TO BE A PROBLEM, ESPECIALLY IN THE LONGER TERM.
INFLUENCE OF POTENTIAL MJO DVLPMT CREATING DIFFICULTIES IN
MODELING, HOWEVER THAT DISCUSSION IS WELL BEYOND SCOPE OF THIS PRODUCT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY
NIGHT FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-FRANKLIN-GREENE-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-POLK-RINGGOLD-
STORY-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&
Hazardous weather outlook, May 29, 3:41 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT TUE MAY 29 2007

IAZ005>007-016-017-024>026-034>037-044>048-057>060-070>073-
081>083-092>094-301100-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-
ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
341 PM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...ALONG AND WEST OF INTERSTATE 35.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET THEN QUICKLY
DIMINISH. A FEW STORMS COULD PRODUCE SMALL HAIL BUT NO SEVERE
WEATHER IS EXPECTED. SCATTERED NON-SEVERE THUNDERSTORMS ARE
POSSIBLE AGAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY WEDNESDAY
AFTERNOON...AND WILL BE ACTIVE ACROSS CENTRAL IOWA UNTIL THURSDAY
MORNING. POTENTIAL FOR SEVERE WEATHER IS LOW. HOWEVER...PLENTIFUL
MOISTURE AND SLOW MOVEMENT WILL PRODUCE AREAS OF HEAVY
RAINFALL... EXCEEDING 1 TO 2 INCHES IN A FEW HOURS IN SOME
LOCATIONS...WITH ISOLATED HIGHER AMOUNTS. RENEWED RIVER FLOODING OR
COUNTY WIDE FLOODING IS POSSIBLE...ESPECIALLY ACROSS AREAS ALONG
AND WEST OF INTERSTATE 35. THUNDERSTORMS ARE AGAIN POSSIBLE ON
FRIDAY...BEFORE A DRIER SPELL SETS IN.

A FLOOD WATCH IS IN EFFECT FOR THE AREA FOR WEDNESDAY AFTERNOON
AND NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS
LOW...BUT REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-301100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
341 PM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...EAST OF INTERSTATE 35.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET THEN QUICKLY
DIMINISH. A FEW STORMS COULD PRODUCE SMALL HAIL BUT NO SEVERE
WEATHER IS EXPECTED. SCATTERED NON-SEVERE THUNDERSTORMS ARE
POSSIBLE AGAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY WEDNESDAY
AFTERNOON...AND WILL BE ACTIVE ACROSS CENTRAL IOWA UNTIL THURSDAY
MORNING. POTENTIAL FOR SEVERE WEATHER IS MINIMAL. HOWEVER...MANY
LOCATIONS EAST OF INTERSTATE 35 CAN EXPECT RAINFALL AMOUNTS OF ONE
HALF TO ONE INCH...AND LOCALLY HIGHER.  THUNDERSTORMS ARE AGAIN
POSSIBLE ON FRIDAY...BEFORE A DRIER SPELL SETS IN.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS
LOW...BUT REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED.

IAZ004-015-023-033-301100-
EMMET-PALO ALTO-POCAHONTAS-SAC-
341 PM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF NORTHWEST
IOWA...FROM ESTHERVILLE...TO POCAHONTAS AND SAC CITY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET THEN QUICKLY
DIMINISH. A FEW STORMS COULD PRODUCE SMALL HAIL BUT NO SEVERE
WEATHER IS EXPECTED. SCATTERED NON-SEVERE THUNDERSTORMS ARE
POSSIBLE AGAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY WEDNESDAY
MORNING...AND WILL BE ACTIVE ACROSS CENTRAL IOWA UNTIL THURSDAY
MORNING. POTENTIAL FOR SEVERE WEATHER IS MINIMAL. HOWEVER...MANY
LOCATIONS OVER NORTHWEST IOWA CAN EXPECT RAINFALL AMOUNTS OF ONE HALF
TO ONE INCH...AND LOCALLY HIGHER. THUNDERSTORMS ARE AGAIN POSSIBLE
ON FRIDAY...BEFORE A DRIER SPELL SETS IN.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS
LOW...BUT REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED.

JUNGBLUTH/KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:55 PM CDTSevere Thunderstorm WarningDMXStory16 min
May 29, 3:42 PM CDTFlood WatchDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 25 more30 hr
May 29, 5:59 PM CDTSevere Thunderstorm WarningDMXDallas46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.